Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 101, NWS Fort Worth, TX

April 27, 2014Cooke County, Denton County, Wise County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 27, 2014, 8:02 AM CDT for Cooke County, Denton County, Wise County, Texas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2014, 8:02 AM CDT (13:02 UTC)
Expired
Apr 27, 2014, 8:45 AM CDT
In force
43 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Cooke County, TX, Denton County, TX, Wise County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 94 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 8:04 AM CDTHAIL 13 Ne Decatur, TX$$

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 1.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2014-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2014-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 453 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2370 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
453 m²/s²
0-3 km storm-relative helicity
548 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

423 
WUUS54 KFWD 271302
SVRFWD
TXC097-121-497-271345-
/O.NEW.KFWD.SV.W.0101.140427T1302Z-140427T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
802 AM CDT SUN APR 27 2014

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COOKE COUNTY IN NORTH CENTRAL TEXAS...
  NORTHERN DENTON COUNTY IN NORTH CENTRAL TEXAS...
  NORTHEASTERN WISE COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 845 AM CDT

* AT 802 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES
  NORTHWEST OF KRUM...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KRUM AROUND 810 AM...
  SANGER AROUND 815 AM...
  RAY ROBERTS PARK JOHNSON BRANCH AND RAY ROBERTS PARK ISLE DU BOIS
  AROUND 825 AM...
  GAINESVILLE AND PILOT POINT AROUND 830 AM...
  CALLISBURG AROUND 840 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3342 9695 3331 9696 3316 9753 3333 9763
      3344 9761 3344 9749 3350 9749 3375 9695
TIME...MOT...LOC 1302Z 238DEG 43KT 3336 9743

$$


HAMPSHIRE
1 follow-up statement
281 
WWUS54 KFWD 271319
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
819 AM CDT SUN APR 27 2014

TXC497-271329-
/O.CAN.KFWD.SV.W.0101.000000T0000Z-140427T1345Z/
WISE TX-
819 AM CDT SUN APR 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WISE COUNTY IS
CANCELLED...

LAT...LON 3375 9695 3331 9696 3320 9739 3343 9738
      3343 9739 3354 9742
TIME...MOT...LOC 1319Z 239DEG 43KT 3347 9721

$$

TXC097-121-271345-
/O.CON.KFWD.SV.W.0101.000000T0000Z-140427T1345Z/
DENTON TX-COOKE TX-
819 AM CDT SUN APR 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR SOUTHERN COOKE AND NORTHERN DENTON COUNTIES...

AT 819 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
WEST OF VALLEY VIEW...MOVING NORTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  VALLEY VIEW...RAY ROBERTS PARK JOHNSON BRANCH...RAY ROBERTS PARK
  ISLE DU BOIS AND AUBREY AROUND 825 AM CDT...
  GAINESVILLE AROUND 830 AM CDT...
  CALLISBURG AROUND 840 AM CDT...

LAT...LON 3375 9695 3331 9696 3320 9739 3343 9738
      3343 9739 3354 9742
TIME...MOT...LOC 1319Z 239DEG 43KT 3347 9721

$$


HAMPSHIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 6:50 AM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 27, 6:50 AM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
650 AM CDT SUN APR 27 2014

.AVIATION...
/12Z TAFS/

CONCERNS...STORMS CHANCES...CEILINGS...CROSSWINDS.

STORM CHANCES...
DESPITE SIGNIFICANT LAPSE RATES (AROUND 8C/KM) ABOVE A LINGERING
INVERSION...THE BEST FORCING FOR ASCENT REMAINED WELL WEST OF TAF
SITES OVERNIGHT...AND THIS INSTABILITY HAS YET TO BE REALIZED. A
FRONTAL BOUNDARY IS APPROACHING WICHITA FALLS...WITH SHOWERS AND
THUNDERSTORMS ALONG IT. A PREFRONTAL TROUGH HAS REMAINED AROUND
60 MILES AHEAD OF THE FRONT THROUGHOUT THE NIGHT. ONCE THE
CONVERGENCE ALONG THIS WIND SHIFT ENTERED THE DEEPER MOISTURE
ACROSS NORTH TEXAS...CONVECTIVE INITIATION BEGAN ALONG IT AS WELL.
DESPITE THIS MECHANICAL FORCING IN THE LOW-LEVELS...FWD 12Z RAOB
MAINTAINED A STOUT CAP (12F). AS A RESULT...THE STORMS THIS
MORNING ARE UNLIKELY TO TAP THE BUOYANT SURFACE LAYER.
NONETHELESS...THE STEEP LAPSE RATES ALOFT SHOULD ALLOW FOR SOME
UPDRAFTS SUPPORTIVE OF HAIL. THE POTENTIAL WINDOW FOR DIRECT
IMPACTS AT METROPLEX TAF SITES WILL BE SMALL (GENERALLY 8-10 AM
CDT)...BUT BOTH NORTH AND WEST DEPARTURES MAY BE ADVERSELY
AFFECTED THROUGHOUT THE MORNING PUSH. THE MAIN FRONT WILL PUSH
EAST OF THE I-35 CORRIDOR LATE THIS MORNING...BRINGING AN END TO
THE STORM CHANCES.

CEILINGS AND CROSSWINDS...
MVFR CEILINGS WILL PREVAIL UNTIL A MID-MORNING PREFRONTAL TROUGH
VEERS THE WINDS WEST OF SOUTH. THE LATE MORNING FRONTAL PASSAGE
WILL VEER THE WINDS FURTHER...AND SPEEDS WILL INCREASE. WITH
SUSTAINED SPEEDS OVER 20KTS AND FREQUENT GUSTS EXCEEDING 30KTS...
THESE SOUTHWEST WINDS WILL CAUSE SIGNIFICANT CROSSWIND ISSUES AT
LOVE FIELD AND LIMIT THE AVAILABILITY OF THE DIAGONALS AT DFW THIS
AFTERNOON.

25

&&

.PREV DISCUSSION... /ISSUED 310 AM CDT SUN APR 27 2014/
A PACIFIC COLD FRONT WILL CONTINUE TO SURGE THROUGH WEST
TEXAS EARLY THIS MORNING AND WILL OVERTAKE THE DRYLINE BEFORE IT
ARRIVES IN NORTH TEXAS. THE COLD FRONT WILL REACH THE WESTERN CWA
BETWEEN 6 AND 7 AM AND PROGRESS STEADILY EASTWARD AS A POWERFUL
UPPER LOW LIFTS FROM SOUTHERN COLORADO/NORTHERN NEW MEXICO TO
NORTHERN KANSAS BY THIS AFTERNOON. THE 00Z FWD SOUNDING INDICATED
A STOUT (10 DEGREE) CAP IN PLACE WITH NEARLY DRY ADIABATIC LAPSE
RATES ABOVE IT. WE EXPECT SOME ELEVATED THUNDERSTORMS TO DEVELOP
THIS MORNING AS THE COLD FRONT AND UPPER LOW MOVE EAST. THE BEST
STORM CHANCES THIS MORNING WILL BE ACROSS THE NORTHERN HALF OF THE
REGION WHERE THE BEST LARGE SCALE FORCING WILL RESIDE. SINCE
ELEVATED INSTABILITY WILL REMAIN HIGH...ANY MORNING STORM THAT
DOES MANAGE TO FORM WILL HAVE A POTENTIAL TO PRODUCE LARGE HAIL.
THERE WILL BE A CHANCE OF SOME SURFACE BASED STORMS ACROSS THE
EASTERN PORTION OF NORTH TEXAS THIS AFTERNOON ALONG THE COLD FRONT
AS IT SLOWS DOWN. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
WITH ANY OF THESE AFTERNOON STORMS. ALL STORMS SHOULD MOVE EAST OF
THE REGION THIS EVENING ONCE DRIER AIR FILTERS IN BEHIND THE COLD
FRONT.

THE PASSAGE OF THE COLD FRONT WILL TURN THE WIND TO THE
SOUTHWEST OR WEST AND INCREASE SPEEDS BETWEEN 20 AND 30 MPH ALONG
WITH SOME GUSTS NEAR 40 MPH...ESPECIALLY ACROSS THE WESTERN HALF
OF THE REGION. THEREFORE...WE WILL ISSUE A WIND ADVISORY GENERALLY
WEST OF THE INTERSTATE 35 CORRIDOR FROM 10 AM UNTIL 7 PM. WIND
SPEEDS ACROSS THE EASTERN HALF OF THE REGION SHOULD REMAIN JUST
BELOW ADVISORY CRITERIA.

ADIABATIC COMPRESSION/WARMING TODAY WILL RESULT IN AFTERNOON
HIGHS IN THE MIDDLE AND UPPER 80S AND EVEN SOME LOWER 90S IN THE
SOUTHWEST ZONES. THE HOT...WINDY AND DRY AIR WILL RESULT IN
ELEVATED FIRE WEATHER CONDITIONS ACROSS THE WESTERN HALF OF THE
REGION. HOWEVER...WE WILL NOT ISSUE A RED FLAG WARNING DUE TO
GREEN VEGETATION. WIND SPEEDS WILL DECREASE THIS EVENING AS THE
BOUNDARY LAYER DECOUPLES AND TEMPERATURES COOL INTO THE 50S
OVERNIGHT.

UPPER LEVEL NORTHWEST FLOW WILL PREVAIL ACROSS TEXAS THROUGH THE
UPCOMING WORK WEEK AS A HIGH AMPLITUDE RIDGE REMAINS ON THE WEST
COAST AND A DEEP TROUGH DOMINATES THE EASTERN HALF OF THE COUNTRY.
THIS PATTERN WILL KEEP NORTH TEXAS WEATHER DRY AND QUIET WITH
HIGHS MAINLY IN THE 70S TO LOWER 80S...AND LOWS IN THE UPPER 40S
AND 50S.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  87  57  84  53  77 /  30   5   5  10   5
WACO, TX              89  55  86  52  81 /  20   5   5   5   5
PARIS, TX             84  57  80  52  76 /  50  20   5  10  10
DENTON, TX            87  51  84  49  79 /  30   5   5  10   5
MCKINNEY, TX          86  53  85  50  76 /  40  10   5  10   5
DALLAS, TX            86  61  86  55  79 /  30   5   5  10   5
TERRELL, TX           87  56  84  53  80 /  30  10   5  10  10
CORSICANA, TX         88  58  86  56  81 /  40  10   5  10  10
TEMPLE, TX            89  59  86  56  79 /  20   5   5   5   5
MINERAL WELLS, TX     88  51  87  50  78 /  20   5   5  10   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR TXZ091-092-100>103-115>118-129>133-141>144-156-157.

&&

25/79
Hazardous weather outlook, Apr 27, 3:30 AM CDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
330 AM CDT SUN APR 27 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
330 AM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF NORTH AND
CENTRAL TEXAS TODAY. THE THUNDERSTORM CHANCES WILL SHIFT EAST OF
THE I-35 CORRIDOR THIS AFTERNOON...THEN INTO EAST TEXAS THIS
EVENING...AS A PACIFIC FRONT MOVES THROUGH THE REGION. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

GUSTY SOUTHWEST WINDS BEHIND THE FRONT WILL USHER IN MUCH DRIER
AIR. WEST OF THE I-35 CORRIDOR...AFTERNOON TEMPERATURES WILL SOAR
INTO THE MID AND UPPER 80S...DROPPING RELATIVE HUMIDITY VALUES
BELOW 20 PERCENT. THE COMBINATION OF THE GUSTY WINDS AND LOW
HUMIDITY WILL RESULT IN A RISK OF GRASS FIRES...MAINLY ALONG AND
WEST OF A LINE FROM GAINESVILLE...TO FORT WORTH...TO GATESVILLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED TODAY...MAINLY EAST OF
THE I-35 CORRIDOR THIS AFTERNOON.

25

In the hours before

Special weather statement, Apr 27, 7:49 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
749 AM CDT SUN APR 27 2014

TXZ102-271315-
WISE TX-
749 AM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  WISE COUNTY

AT 748 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTH OF BRIDGEPORT...MOVING NORTHEAST AT
60 MPH.

NICKEL-SIZED HAIL CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3343 9738 3299 9740 3300 9792 3343 9791
      3344 9742
TIME...MOT...LOC 1248Z 243DEG 53KT 3313 9763

25
Local storm report, Apr 27, 7:50 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
750 AM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 AM     HAIL             3 E BOONSVILLE          33.07N  97.82W
04/27/2014  E0.88 INCH       WISE               TX   PUBLIC

            NICKEL SIZE HAIL IN BOONESVILLE.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 3:25 AM CDTWind AdvisoryFWDBosque, Comanche, Cooke, Coryell, Denton, Eastland and 15 more16 hr
Apr 27, 7:49 AM CDTSpecial Weather StatementFWDWise26 min
Apr 27, 8:16 AM CDTSpecial Weather StatementFWDGrayson14 min
Apr 27, 8:40 AM CDTSpecial Weather StatementFWDDallas35 min
Apr 27, 8:42 AM CDTSevere Thunderstorm WarningFWDCollin, Cooke, Denton, Grayson48 min
Apr 27, 9:02 AM CDTSpecial Weather StatementFWDMcLennan28 min
Apr 27, 9:07 AM CDTSpecial Weather StatementFWDDallas23 min
Apr 27, 9:34 AM CDTSpecial Weather StatementFWDRockwall26 min
Apr 27, 10:04 AM CDTSpecial Weather StatementFWDHunt26 min
Apr 27, 2:44 PM CDTSpecial Weather StatementFWDFannin31 min
Apr 27, 2:48 PM CDTSevere Thunderstorm WarningFWDFannin42 min
Apr 27, 4:10 PM CDTSpecial Weather StatementFWDEllis35 min
Apr 27, 4:22 PM CDTSevere Thunderstorm WarningFWDEllis38 min
Apr 27, 4:47 PM CDTSevere Thunderstorm WarningFWDKaufman58 min
Apr 27, 5:35 PM CDTSevere Thunderstorm WarningFWDVan Zandt55 min
Apr 27, 5:44 PM CDTSevere Thunderstorm WarningFWDKaufman61 min
Apr 27, 6:09 PM CDTSevere Thunderstorm WarningFWDRains51 min
Apr 27, 6:28 PM CDTSevere Thunderstorm WarningFWDVan Zandt32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.